Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Sacramento, CA

January 5, 2016Calaveras County, Lake County, California

NWS Sacramento, CA issued this flash flood watch at Jan 5, 2016, 6:11 PM PST for Calaveras County, Lake County, California. It took effect at Jan 6, 2016, 3:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2016, 6:11 PM PST (02:11 UTC)
In effect from
Jan 6, 2016, 3:00 AM PST
Expired
Jan 6, 2016, 3:00 PM PST
In force
12 hr
Issued by
NWS Sacramento, CA

Counties Calaveras County, CA, Lake County, CA

The radar

The Sacramento radar (KDAX), 17 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 5, 2:47 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 5, 2:47 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
247 PM PST TUE JAN 5 2016

.SYNOPSIS...
Active weather pattern continues to impact northern California
this week. Another round of breezy winds, mountain snow and
valley rain for Wednesday and Wednesday night with showers and
isolated thunderstorms Thursday. Still looks like Friday will be
our driest day so plan outdoor activities accordingly.

&&

.DISCUSSION...
Main energy with latest weather system currently passing over
NorCal this afternoon and evening is setting off convective
showers. Haven't seen any lightning with these showers yet, but
there is a still a threat of lightning through the early evening.
None the less, showers will bring moderate rainfall which will
impact the evening commute. Areas that have not cleared clogged
storm drains or culverts may once again experience ponding of
water or localized street flooding. With the convective nature of
the showers, snow levels will be driven down around 4500 feet this
evening, and snow covered roads will once again plague mountain
travel. Due to the showers and mountain snow, the current Flash
FLood watch for the Valley/Rocky/Jerusalem and Butte Burn scars
and Winter Storm warning will remain in effect through 7 pm and 10
pm respectively.

There will be a brief break late tonight, before yet another
system moves in Wednesday. Wednesdays system is not as moist as
this current system, but it is going to be cooler. Also, there is
a bit more wind with this system, especially over the central Sacramento
through the northern San Joaquin Valley. As a result, the valley
impacts will be less from rain as showers are not expected to be
as heavy. However, the Sierra Nevada mountains will once again
experience hazardous travel conditions with chain restrictions
expected once again. Also, the Coastal and Cascade mountain passes
may also experience snow accumulations that result in travel
hazards. Stay tuned to the forecast as another round of winter
headlines is likely. The winds in the central Sacramento through
northern San Joaquin valleys tomorrow will be strong enough to
result in some impacts like localized downed trees and power
lines. Therefore, a wind advisory has been issued for Wednesday
morning through early afternoon in these regions. Elsewhere,
breezy winds, like those experienced early this morning, are
expected. This system will linger over Northern California through
Thursday, keeping a threat of showers and isolated thunderstorms
in the forecast. Again, we'll have to monitor where storms develop
as locally heavy rain will be possible which could result in Flash
Flood/Debris Flow issues for area burn scars.

A ridge begins to build over the area Friday behind the exiting
weather system. However, the models are holding on to enough
moisture to keep some isolated showers in the forecast. Still the
driest day this week for any outdoor activities.

&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

Model consensus in the EFP is the only relatively dry day will be
Sun...with the GFS suggesting a drier pattern for Norcal due to a
persistent and amplified ridge along the W Coast early next week.
Difference in model details leads to low confidence in the
EFP...beginning with Sat. A more glancing blow is offered by the
GFS as the short wave tracks along the coast...while the ECMWF
pushes the short wave through the amplified W Coast ridge developing
in the wake of the longer wave trof this week. Some weakening of the
short wave is anticipated when encountering the amplified ridge...so
we lean towards the GFS...but not with both feet.

After which...another trof/closed low encounters the W Coast ridge
Mon and Tue and encounters a similar fate...either staying offshore
and weakening as it approaches the coast per the GFS...or making it
inland but weakening as it moves inland per the ECMWF. Our PoPs
reflect the uncertainty of these scenarios and obviously the details
will need to be sorted out in later forecasts.    JHM

&&

.AVIATION...

Scattered showers and a slight chance of thunderstorms will
continue across Valley TAF sites through early evening as weather
front moves through the region. Widespread MVFR/IFR conditions are
likely to continue, with LIFR for the mountains. South winds 5-15
kt will continue through the evening.

Next weather system will move inland after 12z Wednesday, with
MVFR/IFR conditions continuing. SE winds will increase to 15-25 kt
with gusts to 35-40 kt, strongest near Sacramento and Stockton TAF
sites.

Aviation Weather Warning Has Been Issued For The Stockton Airport
Between 6am and 1pm Wednesday for Sustained Winds Greater Than 24
Knots, and Wind Gusts Greater Than 35 Knots.

Dang

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 10 PM PST this evening for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory from 6 AM to 2 PM PST Wednesday for Carquinez
Strait and Delta-Central Sacramento Valley-Northern San Joaquin
Valley-Southern Sacramento Valley.

Flash Flood Watch until 7 PM PST this evening for Clear
Lake/Southern Lake County.

&&

In the hours before

Special weather statement, Jan 5, 2:06 PM PST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
206 PM PST TUE JAN 5 2016

CAZ013>019-063-064-066-067-061415-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON
206 PM PST TUE JAN 5 2016

...UNSETTLED WEATHER IMPACTING NORTHERN CALIFORNIA THIS WEEK...

.IMPACTS...
  *URBAN AND STREET FLOODING FROM CLOGGED DRAINS AND CULVERTS.

  *LOCALIZED POWER OUTAGES AND TREES DOWNED FROM GUSTY WINDS
   WEDNESDAY.

  *ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAIN TODAY AND
   THURSDAY. POTENTIAL FOR BURN SCAR DEBRIS FLOWS.

.FORECAST CONFIDENCE...
  *HIGH FOR UNSETTLED PATTERN.

  *HIGH FOR BREEZY WINDS WEDNESDAY.

  *MEDIUM FOR TIMING AND PRECIPITATION AMOUNTS.

  *MEDIUM FOR LOCATION OF THUNDERSTORMS.

.TIMING AND STRENGTH...
  *TUESDAY - ISOLATED THUNDERSTORMS THROUGH 7 PM WITH LOCALLY
   HEAVY RAIN.

  *WEDNESDAY THROUGH THURSDAY
    *GUSTY SOUTH WINDS WEDNESDAY MORNING.

    *LOWER SNOW LEVELS TO 3500 FT BY WEDNESDAY EVENING.

    *HAZARDOUS TRAVEL OVER SIERRA, CASCADE, AND COASTAL RANGE
     PASSES.

    *HEAVIEST RAIN WEDNESDAY AND WEDNESDAY EVENING.

    *AFTERNOON THUNDERSTORMS THURSDAY.

.WEATHER SUMMARY...
AS THE NEXT IN A SERIES OF WEATHER SYSTEMS MAKES ITS WAY ACROSS
NORTHERN CALIFORNIA THIS EVENING, MORE SHOWERS AND ISOLATED
THUNDERSTORMS WILL PLAGUE EVENING ACTIVITIES. THERE WILL BE A
BREAK IN THE ACTION FROM LATE THIS EVENING THROUGH THE OVERNIGHT
HOURS BEFORE THE NEXT WEATHER SYSTEM MOVES IN.

RAIN, MODERATE AT TIMES, WILL PUSH INTO THE AREA LATE TONIGHT AND
ACROSS THE REGION WEDNESDAY. IN ADDITION TO PRECIPITATION, SOME
BREEZY TO LOCALLY STRONG SOUTH WINDS ARE EXPECTED IN THE SAN
JOAQUIN AND SOUTHERN SACRAMENTO VALLEY WEDNESDAY MORNING. THESE
WINDS MAY RESULT IN LOCALIZED POWER OUTAGES AND DOWNED TREES.
SHOWERS WILL LINGER INTO THURSDAY WITH MORE ISOLATED THUNDERSTORMS
POSSIBLE.

FRIDAY WILL LIKELY BE THE DRIEST DAY OF THE WEEK WITH ONLY
ISOLATED SHOWERS EXPECTED. THE WEEKEND LOOKS UNSETTLED, BUT THE
MODELS DIFFER ON EXACT LOCATION AND TIMING OF WEATHER SYSTEMS.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 10:14 PM PSTWinter Storm WarningSTO24 hr
Jan 5, 10:14 PM PSTWinter Weather AdvisorySTO21 hr

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.